Bisoprolol Side Effects

Hi everyone,

I've just been recently diagnosed with persistent AF and have been taking Bisoprolol 2.5 mg for just over a week now, though my heart rate was never really high. My questions is around the side effects, has I have experienced some tingling sensations over the past few days. Has anyone else had this and how long do they last? i did experience some headaches initially when taking the drug but this has lessened.

also, since diagnosis I have also found myself worrying/becoming anxious about the condition and where this is going to take me. I'm starting Apixaban next week with a view of cardioversion in the near future.

Any suggestions/tips appreciated.



18 Replies

  • Stuart, anxiety goes hand in hand with AF unless you are either a) extremely strong mentally or b) learn enough about the condition that you understand it will not kill you . AF Association main website has all the information to give you that knowledge.

    I understand that bisoprolol can do what you describe although I have never taken it myself.

  • Your body can take as long as 4 to 6 weeks to adjust to it. Some people adjust quicker.

  • I take my 2.5 bisoprolol at night as my AF often starts then. The most common side effects are breathlessness and tiredness. Like you I do not have a rate problem but the bisoprolol helps my damaged heart by reducing the rate from 80 to about 65.

    Anxiety is only natural as you start to adjust to the realities of AF. Keep telling yourself that it won't kill you. It just makes you feel rotten. The big risk is a stroke and from next week you'll be protected.

    There are apparently over a million people with AF in the UK and most don't realise that they have it.

    Stay on this site and learn all about it. My cardiologist said " You're very astute." I had to tell him that I'd learned everything that I knew from here,

    Very best wishes.

  • Apologies for being pedantic but I do take issue with a couple of statements there. I would say there is an INCREASED risk of stroke, not necessarily a BIG risk. The percentage chance for many people is less than 1% which I do not class as a big risk and so it varies from person to person.

    Also, saying you are protected implies you will not get a stroke when on anti-coags. The truth is that the anti-coags reduce that risk but do not eliminate it, and so there is still a risk even when on anti-coags.

  • I was not put on anti-coagulants originally as my CHAD score is 0 and am starting Apixaban for cardio-version.

  • Alan.

    You are absolutely correct when you say that being on Anticoagulation does not eliminate the risk of stroke but it does very vastly reduce the chances of a stroke.

    For the majority of people there is a big risk of a stroke because it is in fact higher than 1% and as Ian (Beancounter) has reminded us recently it is an ever increasing risk from year to year for an individual although it is not exponential. As a country we are really abysmal about Anticoagulation and are benind many Eastern European countries with respect to this and strokes.

    You may accept 1% is an acceptable risk today but I and many others would say 1% is unacceptable and far too high. If you said that 1% of those in a car accident would die each year that would be many many times greater than the numbers we have today and there would be total uproar and the press would have a field day!!!! A person with a 1% risk today will have a 10% risk in only a few years time.

    The majority are on a higher than. 1% risk. However those on this forum will have a lower risk than in the rest of the AF population because they are aware of their AF and the majority are on Anticoagulation, particularly the over 65s.

  • Can I be wicked and quote a paragraph I read on the NICE site today?

    "Blood-thinning medicines are often given to reduce the risk of stroke.

    Surgery to insert a special device that blocks the LAA may be another

    treatment option"

  • Ps look at the newish stroke booklet on the main AFA websit front page.

  • And of a major bleed that worries me more.

  • "There are apparently over a million people with AF in the UK and most don't realise that they have it."

    If only we could get the stats on how many of them do or do not have strokes.

  • It's obvious that no-one really knows the extent of it.

    Perhaps they could get a link between cardiovertions and strokes. The reason I say this is because I had a routine appointment with my Cardiologist one afternoon and he told me that he had done 6 cvs that morning. This is at a North Wales hospital where they're not routinely doing cvs to all AF patients - they've not done one on me.

  • Know where you are coming from but I think that would not yield any meaningful results because almost all cardioversion are performed on people who have been on an Anticoagulant. If paramedics attend and someone has had a cardiac arrest then they will shock them even though there is a higher risk of a stroke because the patient at least has a chance of survival.

    Look at the AFA website and the U.K. Stroke association websites and you will see quite a lot of information about the high percentage (and high number) of pe who get strokes are diagnosed with AF immediately.

  • My first drug was Bisoprolol 2.5mg and it made me feel weak, tight-chested and wobbly legged. After 4 months the dose was halved and, although the symptoms are still there, they are more bearable.

    Anxiety is a common feature with AF and it is natural to think about the future and the implications of what it may hold. The trick is to switch the brain to the present and try to concentrate on the positives of everyday life. I sometimes have to dig deep to be positive but try telling myself that worry is a waste of my life.

    Knowledge and understanding of your condition and its management plan are the best things you can acquire.

    Best wishes

  • My experience of Biso, started on 1.25mg and after a few weeks found it did nothing for my AF, just lowered my normal H/R from 60ish to around 50ish. Asked GP to increase to 2.5mg which lowered H/R further to the lower 40's which is too low for me, felt like a zombie! I now take 2.5 as a pill in pocket, not when in NSR and it helps the AF along with 50mg of Flec. Yes, had some tingling in fingers and mild headaches at first. Try to be positive and knowledge is power.

  • I'm on 2,5mg Bisoprolol for about 10 plus years.

    I cannot remember if I had any side effects, it is just the slower heart rate of about in the 50's. But I keep fit so that can also have an effect on my heart rate.

    Some people on the forum say it takes quit a while to get use to it.

  • I take 12.5 a day. Used to be 17.5 until recently. I have had tingling in fingers, but nowhere else. Sometimes it is difficult to understand and find out what causes what. Try not to worry...

  • Thanks everyone for all your replies. This is a great site.

  • Hi

    I have taken bisoprolol for 2 1/2 years my dose is 5gm. I have permanent AF and this keeps my heart rate at about 80 (never had a low heart before) I should say tries to keep it around there if if often well above that. I found it did have some side effects but I got used to them. I was put upto 7.5 a one time and that did cause problems, very tired and blurred vision so went back to 5 again. I am other heart drugs Diltiazem and Ramipril, also a few others for another condition. Quite honestly some of the side effects of all these drugs cause similiar effects that it is quite hard to know which ones are causing them.


You may also like...